Talk about flecainide

Posted by katiekateny @katiekateny, Nov 8, 2023

I saw a quick comment somewhere here that flecainide is really bad.

So..I did a bit of checking….every reference I found said that the risk of liver and or kidney damage requires the patient to be closely monitored. Wow…I was put on this and told nothing about monitoring…further I was told that the risk for low. That’s not what I am reading.

Also, I found this at drugs.com (frankly I think they wouldn’t publish without the facts to support it):

Warning
Oral route (Tablet)

Excessive mortality or nonfatal cardiac arrest rate was seen in patients with asymptomatic non-life-threatening ventricular arrhythmias and with myocardial infarction for more than six days but less than two years previously who received flecainide, compared with patients assigned to a carefully matched placebo in the Cardiac Arrhythmia Suppression Trial (CAST). Consider the risks of Class IC agents (including flecainide) and the lack of evidence of improved survival, which is generally unacceptable in a patient without life-threatening ventricular arrhythmias, even if the patient is experiencing unpleasant, but not life-threatening, symptoms or signs. Flecainide is not recommended for use in patients with chronic atrial fibrillation. Case reports of ventricular proarrhythmic effects in patients treated with flecainide for atrial fibrillation/flutter have included increased premature ventricular contractions, ventricular tachycardia, ventricular fibrillation, and death.

If you followed my story here, you know that I rarely have an episode and never lasts more than a few minutes. Been this way for 8 years. Hardly what I would call a life threatening condition. (Especially now I am on eliquis).

I suppose I could go back to my primary…but, it is unacceptable to enlist help to confront the EP? I worry that I might get fired by the doc if he feels I am just trouble. So, I cannot get into the EP for 2 more weeks…(remember closely monitoring?). I am inclined to just taper off this and then quit.

What would you do with this knowledge?

Interested in more discussions like this? Go to the Heart Rhythm Conditions Support Group.

I would email my EP through my patient portal and ask this question. The EP I go to has a support staff of nurse practitioners who answer questions. I emailed a question today and received a phone call back an hour later.

REPLY

I have mentioned this in other places but it is important enough to repeat. My husband was given flecainide for Afib before an ablation. It caused serious side effects for him. The worst was causing him to faint as he was driving my car. He fainted and hit a telephone pole, the car was totaled, and he fortunately not badly hurt. But the drug can be dangerous for some people, and people who are prescribed it need to know this.

REPLY

PS he reported funny feelings in his head before this happened.

REPLY
@tsch

I have mentioned this in other places but it is important enough to repeat. My husband was given flecainide for Afib before an ablation. It caused serious side effects for him. The worst was causing him to faint as he was driving my car. He fainted and hit a telephone pole, the car was totaled, and he fortunately not badly hurt. But the drug can be dangerous for some people, and people who are prescribed it need to know this.

Jump to this post

What was your dosage?
I have been on flecanide for two years for afib. Have not had it but once since on 50 mg every 12 hours and 2.5 of bisprolol once a day. No side effects so far!🙏

REPLY
@dorothybrown

What was your dosage?
I have been on flecanide for two years for afib. Have not had it but once since on 50 mg every 12 hours and 2.5 of bisprolol once a day. No side effects so far!🙏

Jump to this post

Not sure of dose. He was only to take when in afib to help it stop. Not on a regular schedule. Didnt work for him. Glad you are ok.

REPLY

It is only intended for use in paroxysmal afib. I have been on it for a year. I was in and out of afib frequently and miserable. The flecainide completely stopped it and I have no side effects. It was taken off the market in 1986. Was revamped and usage adjusted. It is safe now if properly prescribed.

REPLY

Is it still a black box prescription? If so, it is a warning of a sort.

REPLY
Please sign in or register to post a reply.